The Korea Disease Control and Prevention Agency on Friday launched a COVID-19 immunization safety surveillance and research committee, to be operated by the National Academy of Medicine of Korea.
The committee’s head Dr. Park Byung-joo, the national academy’s vice president, said the committee aimed to provide a scientific basis for assessing each adverse event’s potential link to vaccination.
Asked how the committee’s role would differ from the KDCA’s existing vaccine safety investigating group, he said that while the group focused on individual cases of suspected adverse events, the committee would be scrutinizing them from a wider context based on its own research as well as overseas and domestic research data, statistics of deaths and medical conditions associated with the vaccines.
In response to a press question, he said that based on its findings, there was a possibility previous causality assessments of reported adverse events given by the KDCA may change. But ultimately determining whether the vaccine played a role would fall under the KDCA’s jurisdiction, he added.
Dr. Lee Jong-koo, a onetime Korea Centers for Disease Control and Prevention chief, who stands as one of the committee’s chairs, said in a phone call that the committee would be looking at how each vaccine may be affecting Koreans differently.
“For instance the frequency or severity of symptoms reported among Koreans may be different from those reported elsewhere,” he said. “There may or may not be racial differences, which the committee intends to find out.”
Out of 79 million shots administered for vaccination against COVID-19 in Korea, there were 359,871 reports of adverse events. Of those, 13,136, or 3.6 percent, were deemed to be of special interest, according to the KDCA database.
Meanwhile, of 866 reported post-vaccination deaths, the KDCA has so far ruled just two as being linked to the vaccine. One was a man in his 30s who died with blood clots in the brain after his first AstraZeneca dose, and the other a man in his 20s who died with heart inflammation after his first Pfizer dose.
By Kim Arin (firstname.lastname@example.org